Participation in SMART Study
Aug 8, 2005
Dr. Holodniy - I have known I have been positive since June, 2000. I have been on meds since August, 2002. Numbers when I started meds were T-Cell 323 and V.L. 625,000. Took Epivir, Sustiva and Videx EC as first regimen. T-Cells went up and V.L became undectable in five months. Stayed on this for two years until Neuropathy forced a switch to Epzicom and Sustiva. Numbers are now T-Cells 600, V.L. undetectable. Doctor has now presented me with the option to participate in a study he is leading called the SMART Study. Two groups are studied, one on meds at all times, one off meds until numbers fall under 250 for t-cells. This is to study which is better in the long run. He says I am a good candidate, however, I would like your opinion as to whether you think, due to the high initial V.L., my numbers would necessarily deteriorate quickly if I am off meds. If I am in the group that takes the meds, I wouldn't have a problem, but not having to take meds for however long does have its appeal. Also would like to know you thoughts on this kind of study and worries of resistance. Thanks for any insight you can provide.
Response from Dr. Holodniy
I am familiar with the SMART study. It is an important question to be studied. On the other hand, you are asking the right questions if this study is for you. We now believe that the greatest risk for clinical progression is still when CD4 counts are < 200. The 250 threshold is a bit of insurance in this study. Going off treatment lessens the risk of long term toxicity of HIV meds. Resistance should not be a problem if you stop everything at once for some period of time. If your CD4 cells were to fall you would go back on the regimen and given your current success with it, you would most likely get back to undetectable levels. Your high baseline viral load may put you slightly more at risk for progression, but your current CD4 count is in the normal range and if it drops too precipitously they should put you back on meds. As always in such a clinical trial, you always have the option to withdraw consent and leave the study if you are at all uncomfortable.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Pain In Urethra After Masturbation Worried I Have
- Penis Discharge After Anal Sex Worried I Have HIV
- Tingling Lips After Oral Sex On A Woman What Are The Chances Of HIV
- Vomiting After Receiving Oral Sex Worried I Have HIV
- Are Red Bumps A Sign Of An Std?
- Can A Person Get Hepatitis From Oral Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.